proamatine for orthostatic hypotension

Messages
34
Likes
0
Location
chicago
Since I am new to this site, i thought I might inquire as to how many of you have orthostatic intolerance(inability to stand upright a long time, feeling a need to sit down, laying down makes you feel better, heat makes you worse, craving salt.

I have Postural orthostatic hypotension and know that a lot of cfids people have this - doctors say drink a lot of water and increase salt

Proamatine(midodrine) has helped me tremendously - it constricts the blood vessels when standing, helps the blood stay in the brain and helps me stay upright longer

Anyone else using this?

Rosebud
 

Sushi

Moderation Resource Albuquerque
Messages
17,060
Likes
26,416
Location
Albuquerque
Midodrine

This is a tricky drug with very much individual responses. It is totally great for some and a scary disaster for others. I took it for 2 weeks, felt it was in the miracle zone, then within 6 hours, thought it was going to kill me--one of those situations where you pace the floor for hours clutching the phone trying to decide whether the paramedics would hasten your demise or rescue you!

In the end I didn't call as I knew what the half-life was and just toughed it out. I have watched midodrine on the dysautonomia boards and many people do have problems with it and many people are greatly helped.

If you are taking it, I'd just say keep an eye on your response carefully.

Sushi
 
A

anne

Guest
Sushi, can you tell me what your side effects were? I just started it and I feel like I might explode. I can't really follow the DINET board, but if you have tips on where to look I'd be grateful.
 

Sushi

Moderation Resource Albuquerque
Messages
17,060
Likes
26,416
Location
Albuquerque
Anne,

Actually, I felt like I might explode! For the first 2 weeks it worked and I had nothing but the usual creepy, itchy scalp. Then one morning I started getting sudden dizzy, woozy spells, and thought, "Naw, couldn't be the drug, I've been on it for two weeks." So I took my next dose--mistake. It just got much worse and seemed like the symptoms of being about to have a stroke, though I haven't had a stroke, so I can't really compare.

It just felt like I might die, quite soon. So I paced the floor, distracting myself with dumb TV, until it wore off. Just didn't trust the paramedics not to make it worse.

Hope you do OK on it. Others have had other symptoms. One friend decided to take her first dose while she was in her doctor's clinic--good thing! Her heart rate got so slow they had to revive her. Sorry to be scary, cause this is also a very helpful drug for many. Just monitor how you are feeling, and if something feels weird don't take the next dose!

Sushi
 
A

anne

Guest
Oh dear. Okay, thank you. I've been on it for two days. I had the creepy scalp today. Mostly it feels like if you stuck a pin in my hand a geyser of blood would come out. I've also had pins and needles in my feet, and there's the whole explosion thing. I had tried a betablocker before, but the cure was worse than the disease. (Right now I do not have active CFS--though I had it off and on for years. My POTS has reactivated though, and my husband has CFS now. I was trolling the boards for info for him and saw this... Thank you.)
 
Messages
34
Likes
0
Location
chicago
midodrine/side effects/ sea salt/water

Hi all:
I appreciate your comments re midodrine, I have been on it for years -- it really helps, I do feel some funny prickly feelings when I sit down or lay down --
the reason you may feel like your going to explode is that it works by constricting your blood vessels while you are standing so your blood gets up to your brain instead of pooling in your legs and making you feel tired, dizzy or faint. So i would imagine if you take this and are sedentary, it might give you some strange symptoms. I know if I take it and lay down for a long time, i feel a pounding in my head -- but I don't lay down a lot, except when i am feeling really bad, and then I don't take it. Maybe it isn't good for people who are fairly housebound.

A natural alternative is taking sea salt (lots of it) it supposedly helps with adrenal dysfunction

Rosebud
 

susan

Senior Member
Messages
269
Likes
18
Location
Gold Coast Australia
Hi ,
POTS kept me in bed for 3 yrs. The best thing I found was licorice from Jace Wellness Center..good quality and cheap.I came to an end trying drugs as the side effects put me in hospital twice.
 
Messages
34
Likes
0
Location
chicago
licorice is also helpful , as it raises blood pressure - i use it to, just one of the tinctures,, tastes good. I seem to need both. Licorice is also helpful for the adrenals

rosebud
 

susan

Senior Member
Messages
269
Likes
18
Location
Gold Coast Australia
Licorice

I used Licorice powder mixed with milk first thing in the morning to raise my BP as advised by Clymer......Can you believe now I have very high BP...crazy illness.
 

ramakentesh

Senior Member
Messages
534
Likes
112
One of the best things ive found for POTS is beer! beklieve it or not! I used to take licorice for years - but its worked less effectively in recent years. Going to try midodribe in the near future.
 

BEG

Senior Member
Messages
1,032
Likes
187
Location
Southeast US
One of the best things ive found for POTS is beer! beklieve it or not!
LOL! Wish I weren't gluten intolerant. Perhaps the alcohol is dilating your blood vessels like a beta blocker? Seriously, I haven't tried midodrine because of the possibility of rising blood pressure (too high) at night while one is supine. Also, I've heard that it is given to younger patients because of this ,and isn't often given to the aging patient, though I am glad it has helped others. P.O.T.S. is one mean symptom which makes even cardiologists shake their heads. It's a real trial and error thing. I do have a friend who has been on midodrine for many years with success.